EconPapers    
Economics at your fingertips  
 

Variable preference relations: Existence of maximal elements

Dinh The Luc and Antoine Soubeyran

Journal of Mathematical Economics, 2013, vol. 49, issue 4, 251-262

Abstract: We consider variable preference relations, also called reference dependent preference relations, which are typical in the study of dynamic models in economic theories. We introduce a new concept of weak consistency, a generalization of acyclicity, as an immediate regret condition for variable preferences. The main result to establish is on an existence criterion for maximal elements of a space equipped with a weakly consistent variable preference relation. It is expressed via a preference completeness condition which is equivalent to existence of aspiration points. As applications, we show that a number of results known in the recent literature on maximum principles on a space with or without topological structure can be obtained from the unifying approach of this paper. Habit formation and state functions are also discussed in the framework of variable preference relations.

Keywords: Variable preference relation; Improving path; Maximal point; Habit formation; State function (search for similar items in EconPapers)
Date: 2013
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406813000487
Full text for ScienceDirect subscribers only

Related works:
Working Paper: Variable preference relations: Existence of maximal elements (2013)
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:49:y:2013:i:4:p:251-262

DOI: 10.1016/j.jmateco.2013.05.004

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-23
Handle: RePEc:eee:mateco:v:49:y:2013:i:4:p:251-262